HAND-FOOT SYNDROME IN SORAFENIB AND LENVATINIB TREATMENT FOR ADVANCED THYROID CANCER

in European Thyroid Journal
Authors:
Elisa Minaldi E Minaldi, Department of Clinical and Experimental Medicine, Unit of Endocrinology, Pisa University Hospital, Pisa, Italy

Search for other papers by Elisa Minaldi in
Current site
Google Scholar
PubMed
Close
,
Virginia Cappagli V Cappagli, Department of Clinical and Experimental Medicine, Unit of Endocrinology, Pisa University Hospital, Pisa, Italy

Search for other papers by Virginia Cappagli in
Current site
Google Scholar
PubMed
Close
,
Loredana Lorusso L Lorusso, Department of Clinical and Experimental Medicine, Unit of Endocrinology, Pisa University Hospital, Pisa, Italy

Search for other papers by Loredana Lorusso in
Current site
Google Scholar
PubMed
Close
,
Laura Valerio L Valerio, Department of Clinical and Experimental Medicine, Unit of Endocrinology, Pisa University Hospital, Pisa, Italy

Search for other papers by Laura Valerio in
Current site
Google Scholar
PubMed
Close
,
Carlotta Giani C Giani, Department of Clinical and Experimental Medicine, Unit of Endocrinology, Pisa University Hospital, Pisa, Italy

Search for other papers by Carlotta Giani in
Current site
Google Scholar
PubMed
Close
,
Matilde Viglione M Viglione, Department of Clinical and Experimental Medicine, Unit of Endocrinology, Pisa University Hospital, Pisa, Italy

Search for other papers by Matilde Viglione in
Current site
Google Scholar
PubMed
Close
,
Laura Agate L Agate, Department of Clinical and Experimental Medicine, Unit of Endocrinology, Pisa University Hospital, Pisa, Italy

Search for other papers by Laura Agate in
Current site
Google Scholar
PubMed
Close
,
Eleonora Molinaro E Molinaro, Department of Clinical and Experimental Medicine, Unit of Endocrinology, Pisa University Hospital, Pisa, Italy

Search for other papers by Eleonora Molinaro in
Current site
Google Scholar
PubMed
Close
,
Antonio Matrone A Matrone, Department of Clinical and Experimental Medicine, Unit of Endocrinology, Pisa University Hospital, Pisa, Italy

Search for other papers by Antonio Matrone in
Current site
Google Scholar
PubMed
Close
, and
Rossella Elisei R Elisei, Department of Clinical and Experimental Medicine, Unit of Endocrinology, Pisa University Hospital, Pisa, Italy

Search for other papers by Rossella Elisei in
Current site
Google Scholar
PubMed
Close

Correspondence: Rossella Elisei, Email: rossella.elisei@med.unipi.it
Open access

Sign up for journal news

Objective:

The aim of this study was to assess the clinical impact of hand-foot syndrome (HFS) during treatment with two multikinase inhibitors, sorafenib and lenvatinib, in a large group of patients with advanced thyroid cancer. Moreover, we looked for possible associations between HFS occurrence and clinical and pathological features.

Methods:

We retrospectively evaluated 239 patients with advanced thyroid cancer: 165 treated with lenvatinib and 74 with sorafenib. Statistical analysis was performed to verify which features could be correlated with HFS development.

Results:

HFS was observed in 35/74 (47.4%) and in 43/165 (26.7%) patients treated with sorafenib or lenvatinib, respectively. The median latency from the drug beginning and HFS appearance was 27 days for sorafenib and 2.9 months for lenvatinib. G3/G4 toxicity was observed in 16/35 (45.7%) patients treated with sorafenib and only in 3/43 (7%) treated with lenvatinib. Drug dose reduction due to HFS was required in 19/74 (25.7%) and 3/165 (1.8%) patients treated with sorafenib and lenvatinib, respectively. HFS occurrence was significantly associated with a longer duration of therapy in both groups.

Conclusions:

HFS was a frequent adverse event during both lenvatinib and sorafenib therapy, with a higher frequency and toxicity grade during sorafenib treatment. HFS was the most frequent reason for drug reduction or discontinuation in patient treated with sorafenib. Early diagnosis of HFS is important to allow early intervention, possibly in a multidisciplinary setting, and to avoid treatment discontinuation, which is highly relevant to obtain the maximum effectiveness of systemic therapy.

 

  • Collapse
  • Expand